Arkansas, 2011

Wildfire in Arkansas, January 29 to 30, 2011

January 29 to 30, 2011 · NWS LZK · 2 events in 2 counties and zones

Unseasonably warm weather, coupled with low humidities and continuing dry conditions led to the spread of many wildfires over the weekend of the 29th and 30th. The Arkansas Forestry Commission aided in the suppression of 87 wildfires which burned a total of 1730 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Unseasonably warm weather, coupled with low humidities and continuing dry conditions led to the spread of many wildfires over the weekend of the 29th and 30th. The Arkansas Forestry Commission aided in the suppression of 87 wildfires which burned a total of 1730 acres. No homes were lost to the fires, but 34 were threatened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 29, 11:26 AM CST, 34 minutes earlier.

Area forecast discussion, Jan 29, 11:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1126 AM CST SAT JAN 29 2011

.AVIATION...
VFR CONDITIONS WILL GRADUALLY DETERIORATE TONIGHT...AS UPPER WAVE
APPROACHES FROM THE SOUTHWEST AND SURFACE LOW PRESSURE DEVELOPS
ALONG THE FRONTAL BOUNDARY CURRENTLY STALLED INVOF NORTHERN ARKANSAS/
SOUTHERN MISSOURI. FOR THE MOST PART...WINDS WILL BE LIGHT AND
SOUTHERLY OR VARIABLE. MVFR CEILINGS SHOULD BE PREVAILING BY ABOUT
THE 10Z-14Z TIME FRAME AREAWIDE...WITH IFR PREVAILING AT PINE
BLUFF AND MONTICELLO BY 14Z. PATCHY MVFR FOG WILL BE NOTED TOWARD
DAWN. AFTER 14Z AT MONTICELLO AND PINE BLUFF...PRECIP WILL
DEVELOP. THINK IT WILL BECOME PREVALENT BY JUST BEYOND THE END OF
THE PERIOD...SO ONLY MENTIONED PROB30 AT BOTH SITES UNTIL THEN.
TAFS ALREADY OUT.
&&

.PREV DISCUSSION... /ISSUED 329 AM CST SAT JAN 29 2011/

SHORT TERM...TODAY THROUGH TUESDAY
ANOTHER SPLENDID WINTER DAY IS EXPECTED SATURDAY WITH ALL MODELS
SHOWING TEMPERATURES WELL ABOVE NORMAL WITH NEARLY FULL SUNSHINE.
HOWEVER...FORECAST GETS MUCH MORE UNSETTLED STARTING SUNDAY WITH
THE POSSIBILITY OF WINTER WEATHER RETURNING TO PARTS OF THE FORECAST
AREA LATE MONDAY NIGHT INTO TUESDAY. MODELS IN FAIRLY GOOD AGREEMENT
INITIALLY BEFORE DIVERGING SIGNIFICANTLY BY THE END OF THE PERIOD
OFFERING A MYRIAD OF PRECIPITATION AMOUNTS AND TYPES FOR A LESS THAN
CONFIDENT FORECAST. WILL CONTINUE TO TAKE THE MIDDLE OF THE ROAD
APPROACH THROUGH THE ENTIRE PERIOD...KEEPING A WARY EYE ON THE
DEVELOPING SITUATION.

LATEST SURFACE ANALYSIS SHOWS SURFACE HIGH PRESSURE SITTING IN THE
CENTRAL GULF BUT MOVING OFF TO THE EAST. LOW LEVEL SOUTHWEST FLOW
AND THERMAL RIDGING WILL PULL TEMPERATURES TO WELL ABOVE SEASONAL
NORMS WITH 70S EXPECTED OVER THE SOUTHWEST HALF OF THE FORECAST
AREA. MAV NUMBERS CONTINUE TO RUN A LITTLE COOL OF LATE AND WILL
LEAN MORE TOWARDS THE WARMER MET GUIDANCE THROUGH THE WEEKEND.

FRONTAL SYSTEM CURRENTLY ANALYZED OVER THE CENTRAL PLAINS WITH
ASSOCIATED SURFACE LOW MOVING THROUGH THE UPPER MIDWEST. LOW WILL
MOVE INTO THE OHIO VALLEY ON SATURDAY WITH FRONTAL BOUNDARY MOVING
INTO EXTREME NORTHERN ARKANSAS WHERE IT STALLS OUT FOR SATURDAY.
MEANWHILE A CLOSED OFF SOUTHERN STREAM LOW...CLEARLY VISIBLE ON
MOISTURE CHANNEL IMAGERY OVER THE BAJA PENINSULA THIS MORNING...WILL
OPEN UP AND EJECT TO THE EAST BRINGING PRECIPITATION CHANCES BACK TO
THE FORECAST AREA LATE SATURDAY NIGHT AND SUNDAY AS AFOREMENTIONED
FRONTAL SYSTEM DROPS INTO THE CENTRAL PART OF THE STATE.

WAVE A LITTLE STRONGER VERSUS THIS TIME LAST NIGHT AND WILL INCREASE
POPS OVER THE SOUTH. POPS WILL BE TAPERED OFF TO THE NORTH WITH JUST
SLIGHT CHANCES ALONG THE MISSOURI BORDER. ELEVATED INSTABILITY WILL
LEAD TO ISOLATED THUNDERSTORMS OVER THE SOUTH. TEMPERATURES WILL BE
COOLER WITH PRECIPITATION AND CLOUD COVER BUT ONCE AGAIN WILL LEAN
TOWARDS THE WARMER MET NUMBERS. THERMAL PROFILES/BUFKIT SOUNDINGS
ALL SUGGEST LIQUID PRECIPITATION FROM THIS WAVE.

THE DISTURBANCE WILL EXIT TO THE EAST SUNDAY NIGHT AND WILL KEEP
SLIGHT CHANCE POPS IN PLACE THROUGH MONDAY WITH SOUTHWEST FLOW
ALOFT. ATTENTION WILL THEN TURN TO THE NEXT STORM SYSTEM DIVING
SOUTHWARD THROUGH THE WESTERN CONUS ON THE EASTERN EDGE OF THE
EXPANSIVE EASTERN PACIFIC RIDGE. MODELS ALL HAVE SURFACE LOW
PRESSURE AND ITS ASSOCIATED COLD FRONT CROSSING THE AREA SOMETIME
TUESDAY. GFS SOLUTION IS NOW FURTHER SOUTH AND SLOWER VERSUS
PREVIOUS RUNS WHILE ECMWF IS FASTER AND CONTINUES TO MOVE THE PARENT
LOW THROUGH THE CENTRAL SECTION OF THE STATE WHILE THE GEM IS
ACTUALLY SHOWING TWO SEPARATE LOWS MOVING THROUGH. EVEN WITH THE GFS
TRACKING SOUTH...THERMAL PROFILES/BUFKIT DATA CONTINUE TO SHOW
MAINLY RAIN FOR THE MAJORITY OF THE STATE THROUGH MONDAY NIGHT
BEFORE COLDER AIR SURGES SOUTH DURING THE DAY TUESDAY. A BRIEF
CHANGE OVER TO A WINTERY MIX IS EXPECTED ACROSS THE NORTH BEFORE
PRECIP FINALLY ENDS AS SNOW.

CHANGEOVER ACROSS CENTRAL/SOUTHERN SECTIONS OF THE STATE WILL OCCUR
AFTER DARK BUT IT APPEARS THE BEST MOISTURE WILL BE EXITING THE AREA
BEFORE THE COLDEST OF THE AIR ARRIVES AND ANY FREEZING/FROZEN
PRECIPITATION WILL BE MINIMAL. THE MAJORITY OF THE PRECIPITATION
WILL BE OVER BY 12Z WEDNESDAY MORNING.

IT SHOULD BE NOTED THAT THE MODELS CONTINUE TO CHANGE THE PATH OF
THE SURFACE LOW TUESDAY WITH EACH SUCCESSIVE RUN AND CONFIDENCE
REMAINS LOW. CHANGES TO THE FORECAST ARE ALMOST A CERTAINTY AS THE
EVENT NEARS.

LONG TERM...WEDNESDAY THROUGH FRIDAY
AN UPPER LOW PRESSURE SYSTEM WILL BE OVER THE ROCKIES AND MOVING
INTO THE GREAT LAKES TO BEGIN THE LONG TERM PERIOD WITH AN UPPER
RIDGE OFF THE WEST COAST. THE LOW OVER THE ROCKIES WILL SLOWLY SINK
SOUTH INTO NORTHERN MEXICO BY THURSDAY NIGHT. THE UPPER LOW WILL
LIFT THROUGH TEXAS FRIDAY.

SURFACE LOW PRESSURE WILL BE PULLING AWAY FROM ARKANSAS WEDNESDAY.
ABUNDANT MOISTURE WILL BE WRAPPING AROUND THE SYSTEM HOWEVER...SO
WILL KEEP THE DIMINISHING PRECIPITATION CHANCES OVER THE NORTHEAST
HALF OF THE AREA DURING THE DAY. HIGH PRESSURE BUILDS INTO THE AREA
WEDNESDAY NIGHT AND THURSDAY. MODELS CONTINUE TO BE QUITE DIFFERENT
THURSDAY AS THE GFS BRINGS A SHORT WAVE ACROSS THE AREA AND THE
ECMWF HAS NOTHING. WILL STAY WITH THE ECMWF SOLUTION AT THIS TIME
AND KEEP THURSDAY AND FRIDAY DRY...BUT INCLUDE AN INCREASE IN CLOUDS
THURSDAY. TEMPERATURES WILL BE COLD AND BELOW NORMAL.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...57
Hazardous weather outlook, Jan 29, 5:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST SAT JAN 29 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST SAT JAN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE AND DRY...WARM WEATHER WILL CONTINUE OVER THE REGION
DURING THE DAY TODAY. HOWEVER...LOW PRESSURE WILL ENTER THE AREA
TONIGHT FROM THE SOUTHWEST AND RAIN CHANCES WILL RETURN TO THE STATE
LATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW PRESSURE WILL MOVE ACROSS SOUTH ARKANSAS SUNDAY. A CHANCE OF
RAIN WILL SPREAD ACROSS THE STATE SOUTH TO NORTH SUNDAY. THERE WILL
ALSO BE ISOLATED THUNDERSTORMS ACROSS SOUTHERN SECTIONS OF THE
STATE. WITH THE BULK OF THE SYSTEM EAST OF ARKANSAS MONDAY...ONLY A
SLIGHT CHANCE OF RAIN WILL CONTINUE ON MONDAY AS A COLD FRONT STALLS
ACROSS ARKANSAS.

PRECIPITATION WILL CONTINUE INTO TUESDAY AND WEDNESDAY AS AN UPPER
LEVEL SYSTEM MOVES OUT OF THE DESERT SOUTHWEST. WHILE PRECIPITATION
WILL START OUT AS RAIN...THERE IS THE POSSIBILITY OF FREEZING RAIN
OR SLEET ACROSS NORTHERN AND CENTRAL ARKANSAS DURING THE OVERNIGHT
HOURS TUESDAY NIGHT. AS COLDER AIR MOVES INTO THE STATE TUESDAY
NIGHT...A CHANGEOVER TO ALL SNOW ACROSS NORTH AND CENTRAL SECTIONS
IS EXPECTED.

SOME DETAILS OF THE SYSTEM COULD STILL CHANGE...SO STAY TUNED FOR
FURTHER FORECASTS AS THIS SYSTEM EVOLVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Clark

When
January 29, 12:00 PM CST to January 30, 11:40 AM CST
Where
Clark forecast zone
Reported by
Park/Forest Service
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

A wildfire about 4 miles northwest of Okolona burned 142 acres.

Wildfire, Polk

When
January 29, 4:00 PM CST to January 30, 12:00 AM CST
Where
Polk forecast zone
Reported by
Park/Forest Service

A wildfire 4.6 miles northwest of Hatfield burned 114 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269836, 269835.